Muscle Pain in Shoulder

Patient: About a month ago, I burnt my hand pretty bad and I had to go to the hospital. They gave me a tetanus shot and since my arm had stopped hurting from that, whenever I move my arm a certain way or put it above my head a muscle in my back near my shoulder feels like it’s ripping or pulling. I don’t know if it has anything to do with the shot or not but I haven’t done anything strenuous or anything to cause this that I know of because I am 29 weeks pregnant. What could this be?


Symptoms: Pulling/tearing muscle?

Doctor: Thank you for your question. Your shoulder pain could be due to a reaction to your tetanus shot or can be due to an unre lated musculoskeletal problem. It is a common documented side effect of the tetanus vaccine for there to be muscle tenderness, stiffness, and swelling in the site of injection. About three quarters of patients who receive a tetanus injection experience these symptoms. A very small percentage of patients have this pain last for weeks to months after. We recommend that you report to your physician and have this area reevaluated to determine if your shoulder is due to the tetanus vaccine or another cause.Thank you fro choosing


Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

View all posts